Results 1 to 13 of 13
  1. #1
    RoadBikeReview Member
    Reputation: Christine's Avatar
    Join Date
    Jul 2005
    Posts
    11,158

    iron overdose in adults?

    Scenario:

    Took my iron supplement early this morning. Ate half a bagel, coffee.

    Ate a bit around 1pm; took a multi-vitamin around 3:15pm. Mild headache all day.

    Snacked on a bit of candy and iced tea. Took 2nd supplement around 7:30. Headache intensified. No longer wanted to make dinner plans. Felt kinda trembly.

    Around 8:30 started getting ready to go out, just local. Took my temperature 'cause I felt flushed- 98.2. Threw up just as we were about to leave.

    Can't think of anything unusual besides the multivitamin this afternoon. But I've done that before w/o a problem.

    Now I'm really dizzy and nauseous. Could this be some sort of overdose??

  2. #2
    RoadBikeReview Member
    Reputation:
    Join Date
    Mar 2008
    Posts
    67
    I don't take any supplements so I'm probably biased, but that seems like a lot of supplements. Can you not get the totality of your dietary requirements from traditional foodstuffs alone?

    Apologies if that was too general a comment for this thread; I probably should have created a new one. Oh well.

  3. #3
    Game on, b*tches!
    Reputation: Kram's Avatar
    Join Date
    Jan 2004
    Posts
    13,600
    I seriously doubt it. Is this an OTC supplement? Most OTC supplements really don't have enough iron to even be effective, much less cause an OD. Plus, iron OD's usually appear over an extended time, I believe. More likely some sort of virus, atmo...
    Originally Posted by tetter
    'Pain is temporary, and there might be beer at the finish line'

    "Karma is spread in lots of different ways. You know, like herpes."
    catzilla
    "I'm an American male. This is pizza. Leave me alone!"
    Alton Brown
    ohnoIaintsuckingnomore.blogspot.com



  4. #4
    RoadBikeReview Member
    Reputation: Cheers!'s Avatar
    Join Date
    Aug 2006
    Posts
    1,079
    pregnant?
    (\ /)
    (O.o)
    (> <)
    This is Bunny. Copy Bunny into your signature to help him on his way to world domination.

  5. #5
    Call me a Fred
    Reputation: MikeBiker's Avatar
    Join Date
    Mar 2003
    Posts
    17,037
    You could have a digestive system viral infection. Stay home and rest. Drink plenty of water.
    Mike

    -----------------------------------------------------------------------------------
    You may starch my jumper
    Hang it upside your wall
    You know by that, baby
    I need my ashes hauled.

    Sleepy John Estes

    H

  6. #6
    RoadBikeReview Member
    Reputation: Christine's Avatar
    Join Date
    Jul 2005
    Posts
    11,158
    They're Rx capsules, 150mg each. Yes, that's something like 10x the RDA, BUT from what I've read, we only absorb about 1/10th the iron we injest, something like that.

    The multivitamin has 150% the RDA. Maybe it's the combination of other things in it that enhances the absorbsion.....plus the nearly-empty stomach.....anyway threw up a couple more times (crackers; water) but seem to be keeping down the Coke and Tums.

    I eat plenty and mindfully, so it's not a lack of food nutrients; got the Rx for iron-deficiency anemia, and have always taken multivitamins so they're around. Don't take them much now due to the iron, but figure the extra folic acid, vitamin C, calcium etc. is good to keep up.

  7. #7
    RoadBikeReview Member
    Reputation:
    Join Date
    Jul 2007
    Posts
    11,585
    Do these supplements include niacin (vit B3) ? Higher dose niacin is reknowned for causing headache, flushing and sometimes nausea.

    Seeing that the symptoms correlate with your ingestion of supplements, there's a probability you're sensitive to them. Probably not a big deal but...

    Ask your doc.

  8. #8
    haole from the mainland
    Reputation: jorgy's Avatar
    Join Date
    Oct 2005
    Posts
    5,966
    Not enough in your tummy.

    Two pills aren't enough for an adult to overdose. Iron pills can upset your stomach if you take them when you have too empty of a stomach. If you are taking more than one pill a day, you should be under a doctor's supervision, though.

    Quote Originally Posted by Christine
    Scenario:

    Took my iron supplement early this morning. Ate half a bagel, coffee.

    Ate a bit around 1pm; took a multi-vitamin around 3:15pm. Mild headache all day.

    Snacked on a bit of candy and iced tea. Took 2nd supplement around 7:30. Headache intensified. No longer wanted to make dinner plans. Felt kinda trembly.

    Around 8:30 started getting ready to go out, just local. Took my temperature 'cause I felt flushed- 98.2. Threw up just as we were about to leave.

    Can't think of anything unusual besides the multivitamin this afternoon. But I've done that before w/o a problem.

    Now I'm really dizzy and nauseous. Could this be some sort of overdose??

  9. #9
    bas
    bas is offline
    RoadBikeReview Member
    Reputation:
    Join Date
    Jul 2004
    Posts
    4,841
    Quote Originally Posted by jorgy
    Not enough in your tummy.

    Two pills aren't enough for an adult to overdose. Iron pills can upset your stomach if you take them when you have too empty of a stomach. If you are taking more than one pill a day, you should be under a doctor's supervision, though.
    If she is supplementing daily for a while it might be, no??

  10. #10
    bas
    bas is offline
    RoadBikeReview Member
    Reputation:
    Join Date
    Jul 2004
    Posts
    4,841

  11. #11
    haole from the mainland
    Reputation: jorgy's Avatar
    Join Date
    Oct 2005
    Posts
    5,966
    I think iron overdose is mostly an acute (vs. chronic) poisoning.

    When I was anemic for a time way back in college, my doc had me on 4 SlowFe pills a day for months. I definitely learned that empty stomach + iron pills = barf time.

    Quote Originally Posted by bas
    If she is supplementing daily for a while it might be, no??

  12. #12
    I like Chicken
    Reputation: OldRoadGuy's Avatar
    Join Date
    Dec 2007
    Posts
    1,478
    On an empty stomach any vitamin/supplement makes me feel sick.
    Quote Originally Posted by gutfiddle
    Most of the gals we know schedule C sections whether they need them or not nowadays to keep their cooter from gettin torn up but I say you can't hurt them things, they're made of hognose material.

  13. #13
    RoadBikeReview Member
    Reputation: Christine's Avatar
    Join Date
    Jul 2005
    Posts
    11,158
    Okay, I thought it had to be pretty simple. I try to take each pill 12 hrs apart. Guess the vitamin + iron pills + empty stomach = express barf lane.

    Interesting about the niacin. Could be that the Rx iron has the extra stuff in it? There's another version of the Niferex ("Forte") that has extra B12 and stuff, maybe this has it too. Doc says the Rx is better than OTC b/c those wonderful side effects are eliminated.

    I just hope the anemia is reversible. $90/month for the iron is a rather large chunk of my meager income. Insurance doesn't cover mineral or nutritional supplements. I know it takes a while (6 months or so) for it to even take effect.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

INTERBIKE

Contest

Hot Deals See All Hot Deals >>

Interbike Featured Booths

Check out the hottest road bike products from these brands!



















See All Interbike Coverage - Click Here »


Latest RoadBike Articles


Latest Videos

RoadbikeReview on Facebook